Virginia, 2022

Flash Flood in Virginia, June 25, 2022

June 25, 2022 · NWS RLX · 1 event in 1 county or zone

Heavy downpours accompanying afternoon showers and thunderstorms on June 25th led to one instance of flooding in Dickenson County. High water was observed for a brief period of time at a local intersection, but quickly drained away once the showers and storms came to a close for that day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Heavy downpours accompanying afternoon showers and thunderstorms on June 25th led to one instance of flooding in Dickenson County. High water was observed for a brief period of time at a local intersection, but quickly drained away once the showers and storms came to a close for that day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 25, 12:50 PM EST, 6 hours 25 minutes earlier.

Area forecast discussion, Jun 25, 12:50 PM EST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
150 PM EDT Sat Jun 25 2022

.SYNOPSIS...
A weakly capped and moist environment yields isolated storms
this afternoon. More substantial coverage of thunderstorms is
expected in advance and along an approaching cold front.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 122 PM Saturday...

Despite modest mid-level lapse rates of 5.5-6C/km, surface
temperatures in the low 90s with dew points in the upper 60s will
yield weakly capped thermal profiles with 1000-2000J/kg MLCAPE over
the southern coalfields and mountains this afternoon. This should
yield isolated to scattered coverage of thunderstorms late this
afternoon into this evening for these areas, with very localized
gusty winds associated with convective cores dropping in a weakly
sheared environment.

Overnight tonight, boundary layer flow is a little stronger than it
has been the last couple nights, this coupled with at least some
convective debris lingering should limit fog formation to valleys
that see a storm cross over them this afternoon or evening.

A mid-level wave, currently over Indiana will rotate into our region
late overnight tonight and should serve to initiate elevated shower
and thunderstorm activity heading into daybreak Sunday with this
activity shifting off to the east during the day. Subsidence behind
this feature may yield a lull in an otherwise weakly capped and
increasingly moist low level environment as moisture pools ahead of
an approaching cold front.

It remains to be seen how much convective debris or lingering
showers from this early activity will impede insolation heading into
the afternoon, but model consensus would suggest MLCAPE values of
1500-2000J/kg ahead of the approaching cold front will be possible.
As the cold front draws near to our SE OH counties late Sunday
afternoon, convection will likely manifest as a broken multi-
cellular line, with some transient supercells possible as low level
turning modestly increases with deep layer shear approaching 30KTs.
The primary threats with this activity will be damaging wind gusts
associated with either cold pool amalgamation or microbursts, along
with locally very heavy rain. SPC currently has a good portion of
the forecast area outlooked in a marginal risk for severe
thunderstorms, and this seems pretty reasonable, especially across
the Middle Ohio Valley.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 150 PM Saturday...

Cold frontal boundary will move to the east of the CWA by late
Sunday night into early Monday, with just a few lingering
showers behind the front for the first part of Monday.
Otherwise, drier, less humid, and cooler air will take hold as
high pressure builds into the region.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 1210 PM Saturday...

Could be an isolated shower or storm on Wednesday from a passing
weak wave, but chances remain low due to rather dry air
continuing to remain in place for much of the day. Otherwise,
dry conditions continue into Friday, with increasing heat and
humidity as upper heights build and flow turns more southerly.
Next front will move into the area over the weekend, and linger
across the area with showers/storms and humid conditions.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 122 PM Saturday...

Isolated to scattered thunderstorms are expected along the mountains
and south of I-64 this afternoon into early this evening and have
included VCTS at EKN/CRW/BKW and HTS for a few hours this afternoon
and evening.

Overnight tonight, modest boundary layer flow should assist in
keeping valley fog at bay, although locations that do receive
measurable rain this afternoon will be more prone to fogging up.
Will keep fog out of the forecast for now and hone in on these areas
after precipitation ends this evening.

Sunday will see a couple rounds of showers and thunderstorms with
some additional isolated activity between the rounds possible. The
first comes as a mid-level disturbance, currently over Indiana
approaches toward daybreak. This should yield some elevated showers
and thunderstorms, mainly across the southeastern half of the
forecast area, shifting off the east through late morning. In the
wake of this feature, subsidence should keep additional convective
activity isolated at best through the early afternoon before an
additional line of strong to severe storms develops ahead of a cold
front Sunday afternoon, just beyond this TAF period.

Winds will favor a southwesterly direction this afternoon and
overnight tonight, remaining generally below 5KTs increasing to
around 10KTs during the day Sunday. Gusty and erratic winds can be
expected near any showers or thunderstorms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Amendments may be needed for
EKN/CRW/HTS/BKW if any isolated TS activity approaches.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
IFR possible in thunderstorms Sunday afternoon into Monday
morning, and in river valley fog early Tuesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/SL
NEAR TERM...JP
SHORT TERM...SL
LONG TERM...SL
AVIATION...JP
Hazardous weather outlook, Jun 25, 12:28 PM EST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
128 PM EDT Sat Jun 25 2022

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-261730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
128 PM EDT Sat Jun 25 2022

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms will be possible late Sunday afternoon
into Sunday evening ahead of and along an approaching cold front. The
primary threat with these storms will be locally damaging wind gusts
and heavy rainfall that could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 25, 4:47 PM EST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
547 PM EDT Sat Jun 25 2022

WVZ515-516-252215-
Northwest Raleigh WV-Southeast Raleigh WV-
547 PM EDT Sat Jun 25 2022

...A strong thunderstorm will impact portions of south central
Raleigh County through 615 PM EDT...

At 547 PM EDT, Doppler radar was tracking a strong thunderstorm over
Coal City, or 7 miles south of Beckley, moving south at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coal City, Daniels, Rhodell and Josephine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3757 8131 3758 8131 3759 8132 3761 8133
      3772 8120 3770 8113 3759 8117 3756 8124
      3755 8128
TIME...MOT...LOC 2147Z 019DEG 6KT 3768 8119

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11
Special weather statement, Jun 25, 5:33 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
633 PM EDT Sat Jun 25 2022

WVZ033-252300-
McDowell WV-
633 PM EDT Sat Jun 25 2022

...A strong thunderstorm will impact portions of southeastern
McDowell County through 700 PM EDT...

At 633 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boissevain, or 7 miles west of Bluefield. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northfork, Keystone, Anawalt, Maybeury and Jenkinjones.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3737 8148 3745 8144 3745 8143 3746 8143
      3746 8140 3744 8137 3743 8134 3741 8132
      3732 8137 3732 8140 3728 8142 3727 8145
      3726 8147 3727 8147
TIME...MOT...LOC 2233Z 282DEG 2KT 3725 8141

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11
Special weather statement, Jun 25, 5:45 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
645 PM EDT Sat Jun 25 2022

KYZ102-252315-
Carter KY-
645 PM EDT Sat Jun 25 2022

...A strong thunderstorm will impact portions of southwestern Carter
County through 715 PM EDT...

At 645 PM EDT, Doppler radar was tracking a strong thunderstorm over
Haldeman, or near Olive Hill, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Olive Hill, Grayson Lake State Park, Carter Caves State Park, Grahn,
Soldier, Globe and Willard.

This includes Interstate 64 in Kentucky between mile markers 150 and
168.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3840 8304 3819 8287 3820 8308 3823 8309
      3824 8314 3827 8317 3827 8318 3825 8320
      3824 8320 3823 8322 3822 8322 3822 8329
      3831 8332
TIME...MOT...LOC 2245Z 278DEG 10KT 3826 8327

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11
Special weather statement, Jun 25, 6:16 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Charleston WV
716 PM EDT Sat Jun 25 2022

KYZ102-252345-
Carter KY-
716 PM EDT Sat Jun 25 2022

...A strong thunderstorm will impact portions of central Carter
County through 745 PM EDT...

At 716 PM EDT, Doppler radar was tracking a strong thunderstorm near
Olive Hill, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grayson, Olive Hill, Carter Caves State Park, Grahn and Hitchins.

This includes Interstate 64 in Kentucky between mile markers 159 and
170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3821 8306 3829 8320 3844 8306 3827 8288
TIME...MOT...LOC 2316Z 236DEG 7KT 3827 8312

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11
Special weather statement, Jun 25, 6:45 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
745 PM EDT Sat Jun 25 2022

WVZ524-260015-
Southeast Pocahontas WV-
745 PM EDT Sat Jun 25 2022

...A strong thunderstorm will impact portions of south central
Pocahontas County through 815 PM EDT...

At 745 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marlinton, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marlinton, Buckeye and Minnehaha Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3811 8017 3818 8020 3833 7996 3817 7992
TIME...MOT...LOC 2345Z 242DEG 17KT 3818 8014

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11
Special weather statement, Jun 25, 6:48 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
748 PM EDT Sat Jun 25 2022

VAZ003-260015-
Dickenson VA-
748 PM EDT Sat Jun 25 2022

...A strong thunderstorm will impact portions of southwestern
Dickenson County through 815 PM EDT...

At 748 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clintwood. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clintwood, Clinchco, McClure and Nora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

&&

LAT...LON 3702 8246 3702 8248 3703 8248 3707 8250
      3713 8255 3717 8255 3722 8247 3715 8235
      3705 8231 3701 8245
TIME...MOT...LOC 2348Z 254DEG 1KT 3708 8252

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dickenson

When
June 25, 7:15 PM EST to 8:47 PM EST
Where
Dickenson County, 0.5 mi ENE of Longfork to 0.42 mi NNW of Honeycamp
Cause
Heavy Rain
Property damage
$250
Reported by
911 Call Center
Coordinates
37.133, -82.492

High water was observed at the intersection of Coeburn Road and Honey Camp Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032601.